Arizona, 2004

Damaging Wind in Arizona, August 11, 2004

August 11, 2004 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 4:10 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 11, 4:10 PM MST, 50 minutes before
AZZ020>028-CAZ030>033-120545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
410 PM MST WED AUG 11 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN INCREASE IN LOW LEVEL MOISTURE WILL RESULT IN ISOLATED
THUNDERSTORMS THIS EVENING...MAINLY OVER SOUTHWEST AND SOUTH-CENTRAL
ARIZONA. HIGH PRESSURE ALOFT...CURRENTLY CENTERED OVER NEVADA...WILL
GRADUALLY DRIFT SOUTH AND BE CENTERED OVER SONORA MEXICO BY FRIDAY.
AS THIS HAPPENS...A COUPLE OF UPPER LEVEL DISTURBANCES FROM THE
EASTERN PACIFIC WILL MOVE EAST AND BRING AN INCREASED CHANCE FOR
STORMS...ESPECIALLY FRIDAY AND SATURDAY. IT WILL STILL BE RATHER HOT
THURSDAY...BUT TEMPERATURES WILL LOWER TO SLIGHTLY BELOW NORMAL
LEVELS BY THIS WEEKEND.

&&
.DISCUSSION...
LOW LEVEL MOISTURE INCREASE HAS COMBINED WITH A STEEP LAPSE RATE TO
SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. UPPER
SUPPORT...IN THE FORM OF DIVERGENCE...IS NOT SPECTACULAR...ALTHOUGH
SOME SPEED DIVERGENCE APPEARS TO EXIST OVERHEAD IN 300-200 MB LAYER.
STEERING FLOW FROM THE NORTHEAST THIS EVENING OVER SOUTH CENTRAL
AZ...AND FROM THE SOUTHEAST OVER WRN AZ AND FAR SE CALIFORNIA.
SO...STORMS WILL TRY TO PROPAGATE SOUTHWARD FROM YAVAPAI AND MOHAVE
COUNTIES TOWARD LA PAZ AND MARICOPA COUNTIES. MEANWHILE...STORMS
HAVE DEVELOPED OVER CENTRAL PIMA COUNTY. SO...OUTFLOW FROM THOSE
STORMS COULD MOVE NORTH TOWARD SOUTH CENTRAL AZ WHILE OUTFLOW FROM
YAVAPAI COUNTY STORMS MOVES SOUTH...AND NEW STORMS COULD BE
TRIGGERED WHERE THOSE BOUNDARIES COLLIDE. BETWEEN THE TWO AREAS OF
STORMS...SURFACE DEW POINTS HAVE LOWERED INTO THE MID 50S OVER THE
SOUTH CENTRAL AZ DESERT...WHICH STILL INDICATES THAT CAPE
EXISTS...BUT DECENT OUTFLOWS WILL BE NEEDED TO TRIGGER STORMS OVER
THE DESERT. AS MENTIONED...THAT IS CERTAINLY POSSIBLE THIS EVENING.
SO...HAVE GONE FOR ISOLATED TSTM COVERAGE THIS EVENING OVER LA
PAZ...MARICOPA...AND PINAL COUNTIES...WITH SCATTERED COVERAGE OVER
SOUTHERN GILA COUNTY THRU EARLY EVENING.  STRONG GUSTY WINDS WILL
CERTAINLY BE POSSIBLE ...AS WELL AS BLOWING DUST AND BRIEF HEAVY
RAINFALL.

UPPER HIGH FORECAST TO MOVE SOUTHEAST NEXT 24 HRS. DECENT UPPER
LEVEL SHORTWAVE TROUGH AND ASSOCIATED DIVERGENCE IS FORECAST TO
AFFECT FAR SOUTHEAST CALIFORNIA BY THURSDAY AFTN/EVENING. HAVE
BUMPED POPS UP A BIT OVER SE CALIF THURS AFTN/EVENING IN DEFERENCE
TO THIS SYSTEM. UPPER HIGH DRIFTS TO OUR SOUTH BY FRIDAY...ALLOWING
DISTURBANCES IN THE WESTERLIES TO PERIODICALLY AFFECT MUCH OF OUR
CWA. DEFINITE TRANSITION SITUATION SETTING UP...AND IT LOOKS LIKE
THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO PROVIDE SOME DEGREE OF
INSTABILITY TO WARRANT SLIGHT CHANCE-CHANCE OF TSTMS THURS NITE THRU
SATURDAY NIGHT. VERTICAL WIND SHEAR NOT FORECAST TO BE ALL THAT
GREAT...BUT COULD BE A FAVORABLE ENOUGH COMBINATION OF CAPE AND
SHEAR TO SUPPORT ORGANIZED MULTICELL STORMS DURING THIS PERIOD.

FLOW PATTERN SUNDAY THRU TUESDAY IS INTERESTING...WITH UPPER HIGH
FORECAST TO DEVELOP TO OUR NORTH WHILE WESTERLY FLOW UNDERCUTS THAT
HIGH JUST TO OUR SOUTH. AND...THE LATEST COUPLE OF GFS MODEL RUNS
SUGGEST WE WONT DRY OUT QUITE AS MUCH...NOR AS FAST...AS WAS
PREVIOUSLY INDICATED. HELD ONTO A SLIGHT CHANCE FOR A STORM OVER
SOUTH CENTRAL AZ SUNDAY THRU MONDAY...THEN RETAINED A SLIGHT CHANCE
FOR A STORM ONLY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ BY NEXT
TUESDAY-WEDNESDAY AS SOMEWHAT DRIER AIR FORECAST TO ADVECT ACROSS
LOWER DESERT. HAD INHERITED AN EXCELLENT FORECAST PACKAGE FROM
EARLIER SHIFTS...SO ONLY MINOR TWEAKS MADE TODAY.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

NONE

&&

DG
Hazardous weather outlook, Aug 11, 11:39 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1139 AM MST WED AUG 11 2004

AZZ022>024-027-028-120700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE TODAY...ACCOMPANIED BY SLIGHTLY HIGHER
HUMIDITY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN THIS AFTERNOON...THEN REDEVELOP TOWARD THE SOUTHWEST
AND AFFECT PORTIONS OF THE LOWER DESERT THIS EVENING.  DAMAGING WINDS
AND LOCALLY HEAVY RAIN...WHICH COULD LEAD TO SOME LOCALIZED
FLOODING...MAY OCCUR. DENSE BLOWING DUST WILL BE POSSIBLE OVER THE
LOWER DESERT. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND PEAK ON FRIDAY OR
SATURDAY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE
WITH STORMS. THEN...A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
STORMS WILL EXIST SUNDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE
REQUIRED.

AZZ020-021-025-026-CAZ031-120700-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTY IN
ARIZONA...AS WELL AS THE LOWER COLORADO RIVER VALLEY IN FAR SOUTHEAST
CALIFORNIA

.DAY ONE...TODAY

A HIGH HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM PDT (MST).
REFER TO PHXNPWPSR FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER THE
HIGHER TERRAIN. DAMAGING WINDS...BLOWING SAND OR DUST...AND LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH STRONGEST STORMS. SPOTTER ACTIVATION
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM LATE
THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR
DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER
ACTIVATION MAY BE REQUIRED.

CAZ030-032-033-120700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
RIVERSIDE COUNTY/EASTERN DESERTS-
1139 AM MST WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

HOT WEATHER...WITH A SLIGHT INCREASE IN HUMIDITY...WILL OCCUR TODAY.
THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM...MAINLY OVER THE
HIGHER TERRAIN...THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ...
SOME BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAIN WILL BE
POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM THURSDAY
THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND
BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION
MAY BE REQUIRED.

The radar

The Phoenix radar (KIWA), 124 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 11, 5:00 PM MST
Where
Maricopa County, Wickenburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.967, -112.733

Late afternoon thunderstorms developed near Wickenburg moving southward over the city with severe winds downing trees, utility power poles and lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415506.